Posted by Shawn Bishop (@Shawngbishop) · Mar 9, 2012
Benefits of Osteopenia Medication Remain Even After Discontinuing Use
March 9, 2012
Dear Mayo Clinic:
If I have taken a bisphosphonate for five years, what will happen if I stop? My physician said a two-year sabbatical was alright, but I'm wondering if my bones will return to their original osteopenia state.
Taking a bisphosphonate medication (Fosamax, Boniva, others) to treat bones that are thinner than normal — a condition known as osteopenia — can help build your bones back up. If you stop taking the medication after several years, research has shown that because bisphosphonates accumulate in your bones, the drugs' benefits persist for some time. And, when you're not taking a bisphosphonate, you can make a number of lifestyle choices that can have a positive effect on bone health.
Bones are in a constant state of renewal because the body continually makes new bone while old bone is broken down. In young people, the body makes new bone faster than it breaks down old bone, increasing bone density. Bone density is determined by the amount of calcium and other minerals packed within the bones. The denser the bones, the stronger they are and the less likely to break.
As you get older, the process of bone regeneration slows, the bone breakdown process speeds up, and bone density drops. Osteopenia means that bone density is lower than normal and could lead to osteoporosis, a condition in which bones are weak, brittle and vulnerable to breaking.
Bisphosphonates are used to treat osteopenia because they slow the bone breakdown process, effectively preserving bone density. Taking these drugs can have some drawbacks, though. One side effect that can occur as a result of bisphosphonates is stomach irritation that can cause heartburn or acid reflux.
Long-term bisphosphonate therapy also has been linked to a rare problem in which the upper thighbone cracks or breaks. Bisphosphonates have the potential to affect the jawbone, too, causing a rare condition known as osteonecrosis in which a part of the jawbone dies, most often after root canal procedures, tooth extractions, or dental implants.
To lower the risk of developing these rare side effects, it is recommended that most people not take bisphosphonates for more than five years. But after you stop taking the medication, its positive effects persist. That's because after taking a bisphosphonate for a time, you build up the medicine in your bones and that can have a lasting positive impact on your bone health. Eventually the beneficial effect of the previous bisphosphonate therapy wears off, and bone density begins to decrease again. At that point your doctor may put you back on a bisphosphonate or another medication to prevent further bone loss.
In addition, other steps can help prevent a return of osteopenia. For example, getting the right amount of calcium and vitamin D each day can significantly raise bone density, even without medication. For most people, the Recommended Dietary Allowance for calcium is about 1,000 to 1,200 milligrams. Good sources of calcium include dairy products such as milk, cheese and yogurt, as well as green vegetables such as broccoli, spinach, Brussels sprouts and kale. If the calcium in your diet is not enough, calcium supplements can help make up the difference.
Daily exercise is also key to bone health. In general, the best types of exercises for your skeleton are weight-bearing activities that involve doing something on your feet. That could be simply walking, either outdoors or on a treadmill, jogging, running or any other physical activities that keep you on your feet and active.
Be aware, too, that some behaviors such as smoking cigarettes, taking in large amounts of caffeine each day and drinking too much alcohol can lower bone density, making you more susceptible to bone loss.
How big an effect these lifestyle changes can have on your bone density depends, in part, on the severity of your osteopenia. Talk to your doctor to get more information about ways to ensure your bone health even if you stop taking a bisphosphonate.
— Bart Clarke, M.D., Endocrinology, Mayo Clinic, Rochester, Minn.
Page loaded in 0.211 seconds